Cutaneous lymphoma diagnosed after anti–tumor necrosis factor-α therapy (anti–TNF-α) has been reported in the literature, yet a clear link between both events remains elusive.Objective:
To review our experience with cutaneous lymphoma diagnosed during or after the use of anti–TNF-α therapies.Methods:
This is a multicenter retrospective study and a literature review.Results:
A total of 22 cases, including 20 cutaneous T-cell lymphomas (CTCLs) and 2 cutaneous B-cell lymphomas, were identified. In the CTCL group, 75% of the patients received an anti–TNF-α agent for a presumed inflammatory skin condition. Mycosis fungoides and Sézary syndrome were the most common subtypes of CTCL diagnosed. Advanced disease (stage IIB to IVA) was commonly seen at time of diagnosis and required aggressive therapy, including stem cell transplant in 3 patients; 2 patients in whom cutaneous B-cell lymphomas was diagnosed had an indolent course. A total of 31 cases were gathered from a literature search.Limitations:
This is a retrospective study.Conclusions:
Our findings suggest that the disease of most of the identified patients was misdiagnosed as psoriasis or eczema; therefore, a comprehensive morphologic and molecular review of skin biopsy specimens and peripheral blood samples should be considered before initiation of anti–TNF-α therapy in patients with poorly defined dermatitis or atypical presentations of psoriasis.